Hawaii, 2017

Heavy Rain in Hawaii, September 1 to 2, 2017

September 1 to 2, 2017 · NWS HFO · 1 event in 1 county or zone

Localized instability triggered heavy downpours over portions of leeward Big Island. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Localized instability triggered heavy downpours over portions of leeward Big Island. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways. No serious injuries or property damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Sep 1, 8:58 PM HST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 1, 8:58 PM HST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
858 PM HST Fri Sep 1 2017

.SYNOPSIS...
Light winds with warm and muggy conditions will prevail
across the islands into the middle of next week. Vog will also be
likely beginning on Sunday as background flow shifts southeasterly.
Daytime sea breezes and nighttime land breezes will be the
dominant weather pattern. Afternoon clouds and few showers are
expected for interior and upslope areas. Nights will be mostly
clear and mornings sunny.

&&

.DISCUSSION...

Except for an area of clouds and embedded showers now clearing
Oahu and headed in the direction of Kauai, low clouds are
relatively scant elsewhere immediately upwind of the remaining
islands. Thus, the forecast was updated to reduce the cloud
cover and POPs for the first half of the evening. The updated
forecast also included isolated showers for the Waianae Coast on
Oahu for this early evening stretch, and for the Kona Coast for
most of the overnight hours. Expect some increase in trade showers
affecting windward areas of Kauai and the Big Island later this
evening, especially after midnight.

Otherwise, the rest of the forecast package remains unchanged,
and so is the thinking and reasoning behind the forecast.
Primarily, we are in a light wind situation that will promote
an onshore land breeze during the day, and this will lead to some
afternoon clouds and spotty showers across the lee and interior
areas of the smaller islands. The background wind flow will be
light trades through Saturday, then shift to southeast on Sunday.
The latest GFS solution still holds to this outlook. Up to Sunday,
the ridge settles in to about a hundred to 2 hundred miles north
of Kauai. With the SE winds now in play, expect the vog from the
Big Island to spread across the smaller islands. Believe, the vog
will remain out of the Hilo area to until Monday, but we will
see.

Precipitable water (PW) is relatively low between 1 and 1.33
inches through Sunday evening with the higher end of the PW over
the Kauai end of the island chain. The trades were light enough
today, and isolated convective showers did materialize over
interior Kauai and the Waianae Coast late this afternoon. Isolated
to scattered showers are still present over Kaena Point area of
Oahu. Tops of these showers are around 10k feet.

We will be watching for possible interaction of an upper level
trough forecast to be easing through the islands over the weekend
from west to east. The upper trough is expected to be nearing
Kauai Saturday afternoon, then pushing through the central islands
on Monday, exit the Big Island Monday evening. The upper trough
does not have the dynamics such as cold temps at 500 millibars,
more or less just a wind shift. GFS solution suggest the low level
inversion remains at between 6 and 8k feet through Saturday
afternoon, then rises to 8 to 10k feet across the smaller islands
and to summit level on the Big Island on Sunday afternoon. Little
differences are noted for Monday.

So in trying to pinpoint the best chances for afternoon showers
through the Labor Day weekend, it appears Kauai followed by Oahu
due to the higher PW and the nearby upper trough. This light wind
pattern may also favor leeward Big Island. The background SE winds
slated Sunday afternoon through Monday may keep a few windward
showers in the forecast.

Starting Monday and lasting through Tuesday, the SE wind flow
turns light and variable. This pattern will favor a true sea and
land breeze flow. The vog, however, may prevent the overnight lows
from becoming a few degrees cooler. Expect light trades to be
making a return on Tuesday, and continue building through
Wednesday.

Lastly, we are monitoring the winds at the Big Island summits.
it is hovering at just below wind advisory criteria, which is
close enough to keep the advisory going. The advisory ends at 6
am Saturday.

&&

.AVIATION...
The high pressure ridge north of the islands will remain on the
weak side as a cold front to the north persists. A weak trade wind
regime will allow overnight land breezes to clear out cloud cover
for most areas. One exception will be clouds and showers
persisting along the Kona coast of the Big Island. Onshore Sea
Breezes will develop during the late morning hours with interior
cloud ceilings developing over each island by afternoon. Mountain
obscurations and MVFR ceilings will be possible in these interior
sections, possibly requiring the issuance of AIRMET Sierra.

No AIRMETs are expected.

&&

.MARINE...

Firstly, we expect the King tides to be affecting the islands over
the Labor day weekend. The maximum impact will occur during the
period of high tides, slated during the afternoon hours. The
tides are still running about half a foot higher than normal.
As per the PACIOOS web site, beach flooding is likely for some
beaches such as Waikiki through Labor Day Monday. Expect a
special weather statement to be issued hopefully in the next hour
or so.

Winds will remain light to moderate, and swells will be less than
10 feet. Thus, Small Craft Advisory conditions are not expected
through the middle of next week.

A south swell, that had been generated by a strong low in the
southern hemisphere, will continue to impact south-facing shores.
A high surf advisory remains in effect for these shores through
Saturday afternoon. Surf will slowly trend down into early next
week.

Model output is still depicting a more active pattern evolving
across the northern Pacific for the upcoming holiday weekend, in
response to Tropical Cyclone Sanvu near Japan and a gale-force low
currently near the eastern Aleutians. If these features continue
to develop as forecast, a small west-northwest (300 deg) swell and
a larger north-northwest (330-350 deg) swell remain possible for
next week.

For more details regarding the surf, see the latest Collaborative
Nearshore Swell and Wind Forecast for Oahu at:
www.prh.noaa.gov/hnl/pages/SRF.php.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Saturday for South facing
shores of all islands.

Wind Advisory through 6 AM HST Saturday for Big Island Summits.

&&

DISCUSSION...Lau
AVIATION...Bohlin
MARINE...Kinel

In the hours before

Special weather statement, Sep 1, 9:07 PM HST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
907 PM HST Fri Sep 1 2017

HIZ001>003-005>009-012>014-016>021-023>026-022000-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
907 PM HST Fri Sep 1 2017

Coastal flooding associated with king tides is a possibility
over the Labor Day weekend, that is through Monday. The greatest
potential for coastal flooding impacts will be during the
afternoon hours, when the highest tides are expected. Visit
tidesandcurrents.noaa.gov for more specific information about
forecast astronomical tides and water levels in your area.

To make matters more concerning, an elevated south swell will
likely cause greater wave run- up along some exposed southern
shorelines, especially during high tide.

Impacts of the king tides may include flooding of beaches that
are normally dry, salt water inundation of typically vulnerable
low- lying roads, docks, boat ramps and other coastal
infrastructure. The threat of coastal flooding will ease by
Tuesday, as the peak daily tides diminish.

Lau

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hawaii

When
September 1, 11:20 PM HST to September 2, 4:27 AM HST
Where
Hawaii County, 0.93 mi SW of Waikoloa Village to 1.47 mi E of Captain Cook
Reported by
Official NWS Observations
Coordinates
19.922, -155.792

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717907.